Alert archive / Wisconsin / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Green Bay, WI
NWS Green Bay, WI issued this red flag warning at May 3, 2020, 4:38 AM CDT for 4 counties in Wisconsin. It took effect at May 3, 2020, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2020, 4:38 AM CDT (09:38 UTC)
- In effect from
- May 3, 2020, 11:00 AM CDT
- Expired
- May 3, 2020, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Green Bay, WI
Counties Portage County, WI, Waupaca County, WI, Waushara County, WI, Wood County, WI
The radar
The Green Bay radar (KGRB), 106 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2757 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020 WWUS83 KGRB 030938 RFWGRB URGENT - FIRE WEATHER MESSAGE National Weather Service Green Bay WI 438 AM CDT Sun May 3 2020 ...CRITICAL FIRE WEATHER CONDITIONS IN CENTRAL WISCONSIN TODAY... .Dry, warm and windy conditions will combine with dry fuels to produce critical fire weather conditions in central Wisconsin late this morning and afternoon. A cold front will be moving through central Wisconsin between 2 pm and 4 pm, with the strongest winds occurring along and ahead of the front. WIZ035>037-045-031700- /O.UPG.KGRB.FW.A.0001.200503T1700Z-200503T2300Z/ /O.NEW.KGRB.FW.W.0001.200503T1600Z-200504T0000Z/ Wood-Portage-Waupaca-Waushara- 438 AM CDT Sun May 3 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY IN CENTRAL WISCONSIN... The National Weather Service in Green Bay has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Wood...Portage...Waupaca and Waushara. * TIMING...11 AM CDT until 7 PM CDT today. * WINDS...from the west-northwest increasing to around 20 mph, with gusts to 35 to 40 mph, shifting to the northwest by 3 pm to 4 pm. * RELATIVE HUMIDITY...as low as 20 to 25 percent. * TEMPERATURES...Highs 65 to 70. * Impacts...Any fires that develop will likely spread quickly. Burning permits are suspended, debris burning is prohibited, and campfires are discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued when critical fire weather conditions are imminent. A combination of strong winds, very low relative humidity, warm temperatures and exceptionally dry fuels will create dangerous wildland fire conditions. Persons are urged to be careful with any activities that could potentially lead to a wildland fire. Campfires, outdoor grills, smoking materials, chain saws, and all-terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ Kieckbusch
3 follow-up statements
253 WWUS83 KGRB 031655 RFWGRB URGENT - FIRE WEATHER MESSAGE National Weather Service Green Bay WI 1155 AM CDT Sun May 3 2020 ...CRITICAL FIRE WEATHER CONDITIONS IN CENTRAL WISCONSIN THIS AFTERNOON... .Dry, warm and windy conditions will combine with dry fuels to produce critical fire weather conditions in central Wisconsin this afternoon. A cold front will be moving through central Wisconsin between 2 pm and 4 pm, with the strongest winds occurring along and ahead of the front. WIZ035>037-045-040000- /O.CON.KGRB.FW.W.0001.000000T0000Z-200504T0000Z/ Wood-Portage-Waupaca-Waushara- 1155 AM CDT Sun May 3 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY IN CENTRAL WISCONSIN... * AFFECTED AREA...Wood...Portage...Waupaca and Waushara. * TIMING...11 AM CDT until 7 PM CDT today. * WINDS...west-northwest around 20 mph, with gusts to 35 to 40 mph, shifting to the northwest by 3 pm to 4 pm. * RELATIVE HUMIDITY...as low as 20 to 25 percent. * TEMPERATURES...Highs 65 to 70. * Impacts...Any fires that develop will likely spread quickly. Burning permits are suspended, debris burning is prohibited, and campfires are discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued when critical fire weather conditions are imminent. A combination of strong winds, very low relative humidity, warm temperatures and exceptionally dry fuels will create dangerous wildland fire conditions. Persons are urged to be careful with any activities that could potentially lead to a wildland fire. Campfires, outdoor grills, smoking materials, chain saws, and all-terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ Bersch
363 WWUS83 KGRB 032049 RFWGRB URGENT - FIRE WEATHER MESSAGE National Weather Service Green Bay WI 349 PM CDT Sun May 3 2020 ...CRITICAL FIRE WEATHER CONDITIONS IN CENTRAL WISCONSIN THIS AFTERNOON... .Dry, warm and windy conditions will combine with dry fuels to produce critical fire weather conditions in central Wisconsin this afternoon. WIZ035>037-045-040000- /O.CON.KGRB.FW.W.0001.000000T0000Z-200504T0000Z/ Wood-Portage-Waupaca-Waushara- 349 PM CDT Sun May 3 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY IN CENTRAL WISCONSIN... * AFFECTED AREA...Wood...Portage...Waupaca and Waushara. * TIMING...Until 7 PM CDT today. * WINDS...West to northwest 15 to 25 mph, with gusts to 35 to 40 mph. Winds will slowly diminish through the late afternoon. * RELATIVE HUMIDITY...as low as 20 to 25 percent. * TEMPERATURES...Highs 65 to 70. * Impacts...Any fires that develop will likely spread quickly. Burning permits are suspended, debris burning is prohibited, and campfires are discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued when critical fire weather conditions are imminent. A combination of strong winds, very low relative humidity, warm temperatures and exceptionally dry fuels will create dangerous wildland fire conditions. Persons are urged to be careful with any activities that could potentially lead to a wildland fire. Campfires, outdoor grills, smoking materials, chain saws, and all-terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ Bersch
624 WWUS83 KGRB 040011 RFWGRB URGENT - FIRE WEATHER MESSAGE National Weather Service Green Bay WI 711 PM CDT Sun May 3 2020 WIZ035>037-045-040115- /O.EXP.KGRB.FW.W.0001.000000T0000Z-200504T0000Z/ Wood-Portage-Waupaca-Waushara- 711 PM CDT Sun May 3 2020 ...RED FLAG WARNING HAS EXPIRED... Cooling temperatures and slowly diminishing winds will cause the fire danger to gradually ease this evening. As a result, the Red Flag Warning has been allowed to expire. $$ JS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this red flag warning went out at May 3, 4:20 AM CDT, 18 minutes earlier.
Area forecast discussion, May 3, 4:20 AM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 420 AM CDT Sun May 3 2020 Forecast discussion for routine morning forecast issuance .SHORT TERM...Today...Tonight...and Monday Issued at 419 AM CDT Sun May 3 2020 Critical fire weather conditions in Central WI today will be the main forecast concern. A back door cold front will sag south across the region today. With a very dry air mass in place, no precipitation is expected, but there will be an increase in clouds north in the late morning and afternoon. The front will drop through northern WI this morning, and should exit the southwest part of the forecast area by around 4 pm. Along and ahead of the front, strong west-northwest winds will gust to 35 to 40 mph in central and east central WI. Farther north, gusts should not be quite as strong, generally 25 to 30 mph. High temperatures should range from the upper 40s and lower 50s far north to 65 to 70 in the typical warm spots in central WI (ISW/PCZ/Y50). Deep mixing will cause relative humidity to drop to 20 to 25 percent in central WI, and 25 to 35 percent elsewhere. See the Fire Weather section for more information. Hudson Bay high pressure will build into the region tonight into Monday, providing cooler and continued dry weather. Lows tonight should be in the middle 20s to middle 30s. Highs on Monday will be in the 50s, except 40s and lower 50s near Lake Michigan due to east to northeast winds. .LONG TERM...Monday Night Through Saturday Issued at 419 AM CDT Sun May 3 2020 Western ridge at 500mb is expected through much of the week with a downstream trough across eastern North America. By the end of the week, a closed upper low near Hudson Bay should drop southward into the western Great Lakes Thursday night into Friday morning. What is startling about this scenario is both the GFS/ECMWF drop 850mb temperatures to -10 C to -14 C. For Monday night, models continue to slow down the approaching system. Per coordination with surrounding offices, removed rain chances Monday evening and then lowered them from 06z-12z Tuesday. If the latest model trends are correct, it is possible that later shifts could drop rain chances during the 06z-12z time frame as the models bring rain to portions of central and north-central Wisconsin around 12z. The model trends are such as the rain would not make it into northeast Wisconsin until mid to late afternoon on Tuesday. A lot of dry air to overcome. The latest ECMWF would suggest little or none across far northeast Wisconsin. Dry conditions are expected Wednesday through Thursday. For Thursday night, the approaching upper low dropping southward into the western Great Lakes will bring a chance of rain or snow. The chances of snow drop south across central Wisconsin and the Fox Valley with the chance of snow into portions of southeast Wisconsin. Yes, it is May! On Friday, there is a small chance of instability rain or snow showers. It will be cool with highs in the middle 40s north to the lower 50s south. Just in time for frost and freeze headlines which start May 7th generally from Wausau to Shawano through southern Marinette and Oconto Counties and points to the south. Over the far north, frost/freeze headlines start May 15th. Low confidence in precipitation chances next Saturday as the ECMWF has shifted the upper trough east of the area. Some modification in temperatures are expected as 850mb temperatures will be warmer compared to Friday. && .AVIATION...for 06Z TAF Issuance Issued at 1018 PM CDT Sat May 2 2020 A cold front will drop south across the area during the next 12-18 hours. Dry air across the region will result in relatively high- based clouds near and behind the front, so VFR conditions are anticipated. The main aviation weather concerns will be LLWS tonight and gusty surface winds on Sunday. && .FIRE WEATHER... Issued at 419 AM CDT Sun May 3 2020 The cold front is expected to move through central WI between 2 pm and 4 pm. Along and ahead of the front, west- northwest winds will become sustained around 20 mph, with gusts to 35 to 40 mph. Temperatures will only reach 65 to 70 degrees in central WI, but relative humidity should drop to critical levels of 20 to 25 percent. After coordination with the WDNR, we will be upgrading the Fire Weather Watch to a Red Flag Warning for the Central WI Sands region this afternoon, where weather and fuel conditions are most critical. With the opening of the fishing season and state parks re-opening, there is potential for increased fire starts. Any fires that occur could quickly get out of control, especially in central WI. Low relative humidity is also expected on Monday, with readings of 20 to 30 percent in the sandy soil regions. && .GRB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 7 PM CDT this evening for WIZ035>037-045. && SHORT TERM.....Kieckbusch LONG TERM......Eckberg AVIATION.......Skowronski FIRE WEATHER...Kieckbusch
Hazardous weather outlook, May 2, 7:49 PM CDT, 8 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 749 PM CDT Sat May 2 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031100- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 749 PM CDT Sat May 2 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Although it will be cooler on Sunday, the combination of strong gusty winds and low relative humidities will result in an elevated risk of wildfires, especially in central Wisconsin during the late morning and afternoon. A Fire Weather Watch has been issued for Sunday afternoon into early Sunday evening for portions of Central Wisconsin. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. LMZ521-522-541>543-031100- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 749 PM CDT Sat May 2 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Saturday There may be a period of gusty winds that could create hazardous conditions for small craft Sunday afternoon into early Sunday evening. Skowronski
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 9:26 AM CDT | Small Craft Advisory | GRB | 13 hr |
Nearby
Red Flag Warnings in Wisconsin, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.